INTRODUCTION: A 41 year-old male, with bipolar disorder presented after ingestion of 4500 mg of quetiapine. Within 24 hours, respiratory failure ensued, requiring intubation and mechanical ventilation. Chest radiograph demonstrated bilateral infiltrates, consistent with Acute Respiratory Distress Syndrome (ARDS).
CASE PRESENTATION: The patient is a 41-year old male with a history of bipolar disorder and generalized anxiety. He was recently admitted to another hospital with depression and suicidal ideation. Discharge medications included: quetiapine 25 mg twice daily, valproic acid, gabapentin, desipramine and paroxetine. Two days post-discharge, his parents observed clonic movements that were presumed to be seizures. Intravenous lorazepam was administered by EMS with no response. A suicide note was found next to an empty bottle of quetiapine that previously contained 180, 25 mg tablets. On examination: Vitals: HR 98, RR 20, BP 100/60, T 97.2 F. 02 Sat 100%. HEENT: Minimally reactive pupils, bilateral opsoclonus. Lungs: Poor inspiratory effort, otherwise clear. Heart: Regular rate & rhythm. Abdominal: Normal active bowel sounds, soft, non-tender. Extremities: No edema, clubbing or cyanosis. Neurological: Drowsy, but arousable to stimuli. Glasgow Coma Scale = 8. Frequent myncolonic jerks in all extremities. Chest radiograph: Minimally increased interstitial markings (Fig 1). ECG: Sinus Rhythm at 98 bpm. QT/QTc interval was prolonged at 536/684. EEG: No epileptiform activity. Toxicology: Positive for tricyclic antidepressants (TCA). Gas chromatography showed desipramine and quetiapine (quantitative levels were not available). Valproic acid level: 22 (ref 50-120). He received intravenous lorazepam, magnesium and sodium bicarbonate for electrocardiographic changes and was admitted to the intensive care unit (ICU). During the first twenty-four hours, the patient developed progressive hypoxemia, unresponsive to increased oxygen supplementation. There was no witnessed aspiration. He was intubated for hypoxemic respiratory failure. Post-intubation, he required 100% FIO2 and high levels of positive end-expiratory pressure (PEEP). Chest radiograph showed bilateral infiltrates (Fig 2). Central venous pressure (CVP) measured 10 cmH2O. Echocardiogram showed normal left ventricular function. The patient had a prolonged ICU course, complicated by the subsequent development of gram-negative bacteremia. After five weeks of mechanical ventilation, he improved clinically and was extubated. Once stable, he was transferred to psychiatry for further care.
[FIGURES 1-2 OMITTED]
DISCUSSIONS: Quetiapine fumarate is an antipsychotic drug that is an antagonist at multiple receptors in the brain including: serotonin, dopamine, adrenergic and histamine. Compared to older antipsychotic medications, it has an improved safety profile, particularly decreased extrapyramidal symptoms and tardive dyskinesia, although there is still a risk for neuroleptic malignant syndrome. (1) This patient developed progressive hypoxia with infiltrates, requiring mechanical ventilation within 24 hours of presentation. Respiratory depression has previously been seen with large ingestions of quetiapine. In a case series by Balit, four of eighteen patients with quetiapine overdose required mechanical ventilation. No patients developed ARDS. Our patient presented with minimal changes on his initial chest x-ray. Within 24 hours he had bilateral infiltrates and was intubated for respiratory failure. He required 100% FIO2 while on the ventilator, with an initial PaO2:FIO2 ratio of 90. The CVP was 10 mmHg and the ejection fraction was normal. These findings are all consistent with the diagnosis of ARDS. This is the first reported case of such resulting from quetiapine overdose.
CONCLUSION: As quetiapine is a relatively new medication, experience with cases of overdose are limited. This patient's respiratory status rapidly declined over the first twenty-four hours. Cases involving quetiapine overdose warrant admission, with close monitoring of respiratory status.
(1) Mosbey Drug Consult 2004 2 Balit C. et al. Quetiapine Poisoning: A Case Series. 2003 Annals of Emergency Medicine 42:6 751-758
DISCLOSURE: Paul Strachan, None.
Paul Strachan MD * Brian Benoff MD Long Island Jewish Medical Center, New Hyde Park, NY
COPYRIGHT 2005 American College of Chest Physicians
COPYRIGHT 2005 Gale Group